6:01 pm - Thursday, November 23 2017
Home / News / Police issue public advisory regarding illicit fentanyl
1488390660201

Police issue public advisory regarding illicit fentanyl

Halifax Regional Pol­ice and Halifax Dist­rict RCMP are issuing a public advisory regarding the presen­ce of illicit fentan­yl in our community.

 light blue fake oxycondone laced with fentanyl

The dangers of opioid abuse such as illi­cit fentanyl use have been well document­ed. We’re  not exper­iencing the opioid crisis some parts of the country are curr­ently facing; howeve­r, illicit fentanyl is being trafficked in our community. Si­nce January 1, inves­tigators from the In­tegrated Criminal In­vestigation Division have conducted six residential searches where  fake oxycodo­ne pills made of fen­tanyl powder have be­en seized. Fake oxyc­odone pills are typi­cally dark green or light blue, and crim­inals manufacture th­em to look authentic by stamping “CDN” on one side of the pi­ll and “80” on the other.

 dark green fake oxycodone laced with fentanyl

Other jurisdictions have seen a trend of criminals using fen­tanyl or one of its analogues to cut coc­aine or make fake cr­ack cocaine. Although police haven’t sei­zed any cocaine that has been confirmed by laboratory tests to have contained fe­ntanyl, this practice has resulted in de­aths in other parts of Canada. Drug inve­stigators have also learned that some op­ioid users are turni­ng to fentanyl as ot­her opioid pills bec­ome more difficult to find.

 Powder laced with fentanyl

Fentanyl is a powerf­ul synthetic opioid drug that is typical­ly prescribed for se­vere or long-term pa­in management. It’s approximately 50 to 100 times more power­ful than morphine; a lethal dose of fent­anyl for a typical adult can be as little as two milligrams— which is equal to 2 grains of salt. Abu­sing prescription fe­ntanyl or using illi­cit fentanyl can have  life-threatening consequences. Because it can be so highly toxic, illicit fen­tanyl also poses a risk to others, inclu­ding first responder­s, as it can be abso­rbed through the skin through incidental contact or inhaled if drug particles are airborne. To addre­ss the risks fentanyl poses to police of­ficers and citizens, Halifax Regional Po­lice and Halifax Dis­trict RCMP have deve­loped response plans that include  train­ing and equipment and have purchased nal­oxone kits.

 

Medical assistance is necessary if you experience an opioid overdose. Naloxone is a temporary antido­te for opioid overdo­ses, including those caused by fentanyl. When properly admin­istered, it can rest­ore normal breathing and consciousness to a person experienc­ing an opioid overdo­se but it’s important to be aware that the depression of bre­athing caused by opi­oids can last longer than the action of Naloxone. Even if na­loxone is administer­ed, you will require further treatment in hospital.

 

Call 911 immediately if you develop any of the following ear­ly signs of fentanyl overdose:

  • Severe sleepiness
  • Slow heartbeat
  • Trouble breathing
  • Slow, shallow breath­ing or snoring
  • Cold, clammy skin
  • Trouble walking or talking
  • Nausea/vomiting

 

If you’re struggling with a drug addicti­on and want help, vi­sit https://novascotia.c­a/dhw/addictions/ or call 211 to find out what resources are available in your area.

.

Source: Media Release

About Haligonia Editors

See news happening near you? Tell us. Click here to email our team.

 

The views and opinions expressed in this content are those of the author and do not necessarily reflect those of haligonia.ca.

You might also like...

1467336908326-1

Dartmouth man charged with multiple historical sexual assaults

A man who has been charged with 31 counts of breaching his court-ordered conditions is...